Mixing crystal with other types of psychoactive stimulants or alcohol can increase the risk of neurotoxicity in your brain. Do your best to limit your alcohol and other drug use when using crystal.
If you are on any kind of prescription medication, especially regualar antidepressants or HIV treatment, it is important that you discuss this with your doctor as they are best placed to advise you on what possible interactions you need to watch out for.
Crystal and HIV Treatments
If you are on HIV treatments it is important to consider the following when you use crystal and other drugs.
Partying on any drugs for extended periods makes it more likely to forget to take your prescribed meds. Missing doses for prolonged periods can increase the amount of detectable virus in your system, thereby increasing the risk of you passing on HIV. Take extra care and plan ahead. Take your HIV meds out with you and, if needed, set an alarm to remind you to take your dose.
Some HIV meds can interact with methamphetamine. For example, Cobicistat, the boosting drug included in Stribild® and ritonavir, used with all the protease inhibitor class of HIV drugs (Kaletra®, atazanavir ie Reyataz®, darunavir ie Prezista®), can decrease the metabolism of crystal meth (and other stimulants and opioids), thereby increasing the chances of a bad reaction or overdose.
For men who use crystal before or during sex, getting a hard on can sometimes be difficult (‘crystal dick’). To counteract this some men use amyl and erectile-dysfunction medications like Viagra, Levitra, or Cialis. There is strong evidence to show that using drugs like Viagra and Amyl in conjunction with ritonavir boosted protease inhibitors significantly increase the risk of heart attack and severely depressed blood pressure. If you have a history of heart disease or coronary issues in your family speak to your doctor.
Crystal, like other stimulants, decreases your appetite, so you may not eat for a while. This can be an issue if you need to take your medication with food to avoid possible side effects like nausea or abdominal pain. Again, planning ahead is key!
Remember: you’re a mate, not a doctor! If someone you’re with experiences severe effects such as fitting, vomiting, heart palpitations, or they’re unconscious, call 000 straight away! You may save their life. Ambulance officers will only call the Police if they feel someone is a threat to themselves or others.
Crystal and antidepressants
Taking crystal with any antidepressants can lead to a number of negative mental and physical consequences:
Cardiovascular problems such as cardiovascular collapse, tachycardia (a high ‘resting’ heart rate) and even heart attack.
Increases the risk of serotonin syndrome (especially for those that may be on an SSRI antidepressant).
Headaches, convulsions and fever.
Increased anxiety, irritability and agitation.
Bottom line – don’t be afraid to talk to your doctor about your drug use, especially if you are prescribed medications such as HIV treatments or antidepressants. If you don’t feel comfortable talking to your regular GP, or you don’t have a regular GP, we’ve got a list of LGBTI friendly medical practices you can contact.
Alternatively, check out S-Check Clinic, a FREE and CONFIDENTIAL health check-up service for stimulant users.
Uppers then downers
Some people believe that taking downers (e.g. Valium, Xanax) after uppers (crystal, ecstasy, speed, cocaine) will cancel out or reduce the stimulant effects. This is not the case and can be dangerous depending on your general physical health, how long you’ve been up for and how much you’ve taken. Combining stimulants and depressants can increase the overall strain on your cardiovascular system and heart. Research speculates that combining methamphetamine and opioids (heroin, morphine, oxycodone, fentanyl) can potentially increase ones risk of cardiac arrest due to a combination of increased myocardial oxygen demand (i.e. increased demand of oxygen to the heart) due to the methamphetamine and depressed respiration due to the opioid. This risk is increased if cardiac disease is already present.
Do your best to avoid mixing your uppers and downers, however, if you do choose to take depressants to take the edge off or ease any symptoms of stimulant induced anxiety, speak to a health professional and find out what the potential harms could be for you.